Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 115, NWS Louisville, KY

May 30, 2004Edmonson County, Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 30, 2004, 9:55 PM CDT for Edmonson County, Warren County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 9:55 PM CDT (02:55 UTC)
Expired
May 30, 2004, 10:30 PM CDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Edmonson County, KY, Warren County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 6:55 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2491 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
2.8
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 310255
SVRLMK
KYC061-227-310330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
956 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMONSON COUNTY IN SOUTH CENTRAL KENTUCKY
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF BOWLING GREEN

* UNTIL 1030 PM CDT

* AT 954 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTHWEST OF SUNFISH TO 6
  MILES WEST OF HADLEY...OR FROM 30 MILES NORTH OF BOWLING GREEN TO
  17 MILES WEST OF BOWLING GREEN...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SUNFISH...RICHARDSVILLE AROUND 1005 PM CDT
  WINDYVILLE...SWEEDEN...BEE SPRING AROUND 1010 PM CDT
  PLUM SPRINGS...BROWNSVILLE...BOWLING GREEN AROUND 1015 PM CDT
  RHODA AROUND 1020 PM CDT
  SMITHS GROVE AROUND 1025 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

LAT...LON 3711 8662 3716 8646 3726 8644 3730 8611
          3711 8608 3696 8619 3691 8666

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 1:30 PM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, May 30, 1:30 PM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 30 2004

...STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND OVERNIGHT...

...A TORNADO WATCH IS IN EFFECT UNTIL 8 PM EDT...

SURFACE ANALYSIS EARLY THIS AFTERNOON SHOWS A WARM FRONT EXTENDING
FROM NEAR JACKSON...NORTHWEST ACROSS CINCINATTI...TOWARDS
INDIANAPOLIS. STRONG STORMS HAVE MOVED FROM CENTRAL INTO EASTERN
KENTUCKY. ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY...PARTLY
CLOUDY SKIES HAVE ALLOWED RAPID DESTABILIZATION. SCATTERED SEVERE
STORMS HAVE DEVELOPED ACROSS PORTIONS OF SOUTH CENTRAL INDIANA...AND
ARE EXPECTED ACROSS WEST CENTRAL KENTUCKY DURING THE EVENING HOURS.

STRONG UPPER LEVEL TROUGH WILL BECOME NEGATIVELY TILTED AND WILL
MOVE INTO THE LOWER MISSOURI VALLEY OVERNIGHT. STRONG LINEAR FORCING
WILL AID IN DEVELOPING A SQUALL LINE THAT WILL MOVE ACROSS REGION
DURING THE LATE EVENING HOURS AND OVERNIGHT. WITH STRONG MID-LEVEL
WINDS...BOW ECHOS AND WIDESPREAD DAMAGING WINDS ARE LIKELY WITH THIS
SQUALL LINE.

AS FRONT PASSES OUT OF EASTERN KENTUCKY EARLY TOMORROW...MUCH LOWER
DEWPOINTS WILL BRING RAPID CLEARING DURING THE AFTERNOON FROM WEST
TO EAST. MUCH LOWER DEWPOINTS WILL ALLOW COOLER TEMPERATURES FOR
TUESDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...TORNADO WATCH UNTIL 8 PM EDT.
KY...TORNADO WATCH FOR WEST CENTRAL KENTUCKY THROUGH 8 PM EDT.

&&

DENMAN
Hazardous weather outlook, May 30, 9:34 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1034 PM EDT SUN MAY 30 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-310900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1034 PM EDT (934 PM CDT) SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA IN A
HIGH RISK FOR SEVERE WEATHER TONIGHT...AS A STRONG SQUALL LINE MOVES
ACROSS KENTUCKY AND INDIANA.

A TORNADO WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA UNTIL 4 AM
EDT. IN ADDITION TO A THREAT FOR EMBEDDED TORNADOES WITHIN THE
SQUALL LINE...THERE WILL BE WIND GUSTS GREATER THAN 60 MPH...AND A
RISK FOR FLASH FLOODING. TAKE APPROPRIATE ACTION TO PROTECT LIFE AND
PROPERTY IF A WARNING IS ISSUED FOR YOUR LOCATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED TONIGHT. ALSO...COUNTY EMERGENCY
MANAGEMENT AND LAW ENFORCEMENT ARE REQUESTED TO RELAY REPORTS OF
SEVERE WEATHER TO THE NWS IN LOUISVILLE.

JB

In the hours before

Local storm report, May 30, 9:38 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1038 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND DMG     JASPER                  38.39N 86.94W
05/30/2004                   DUBOIS             IN   AMATEUR RADIO

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

SZAPPANOS
Local storm report, May 30, 9:40 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1040 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     TELL CITY               37.95N 86.76W
05/30/2004                   PERRY              IN   AMATEUR RADIO

            50 MPH WINDS REPORTED AND ROOF OFF AN INDUSTRIAL
            BUILDING. TREES DOWN.

&&

SZAPPANOS
Local storm report, May 30, 9:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1041 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     TELL CITY               37.95N 86.76W
05/30/2004                   PERRY              IN   AMATEUR RADIO

            NUMEROUS TREES DOWN IN TELL CITY. POWER OUT ENTIRE CITY.
            ROOF DAMAGE REPORTED.

&&

SZAPPANOS
Local storm report, May 30, 9:44 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1044 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FUNNEL CLOUD     PAYNEVILLE              37.98N 86.32W
05/30/2004                   MEADE              KY   AMATEUR RADIO

&&

SZAPPANOS
Local storm report, May 30, 9:47 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1047 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1043 PM     FUNNEL CLOUD     4 W MORGANTOWN          37.22N 86.77W
05/30/2004                   BUTLER             KY   BROADCAST MEDIA

&&

SZAPPANOS
Local storm report, May 30, 9:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 PM EDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1040 PM     TSTM WND DMG     MORGANTOWN              37.22N 86.70W
05/30/2004                   BUTLER             KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:12 PM CDTSevere Thunderstorm WarningLMKMadison33 min
May 30, 8:20 PM CDTFlash Flood WarningLMKBourbon3 hr
May 30, 8:39 PM CDTFlash Flood WarningLMKMadison3 hr
May 30, 9:06 PM CDTSevere Thunderstorm WarningLMKOhio39 min
May 30, 9:08 PM CDTSevere Thunderstorm WarningLMKHancock39 min
May 30, 9:10 PM CDTSevere Thunderstorm WarningLMKHancock55 min
May 30, 9:26 PM CDTSevere Thunderstorm WarningLMKBreckinridge49 min
May 30, 9:27 PM CDTSevere Thunderstorm WarningLMKButler33 min
May 30, 9:31 PM CDTSevere Thunderstorm WarningLMKMeade59 min
May 30, 9:32 PM CDTSevere Thunderstorm WarningLMKGrayson48 min
May 30, 9:42 PM CDTTornado WarningLMKMeade48 min
May 30, 9:44 PM CDTSevere Thunderstorm WarningLMKLogan46 min
May 30, 9:51 PM CDTTornado WarningLMKGrayson39 min
May 30, 9:54 PM CDTSevere Thunderstorm WarningLMKHardin66 min
May 30, 10:10 PM CDTSevere Thunderstorm WarningLMKBullitt, Jefferson50 min
May 30, 10:14 PM CDTSevere Thunderstorm WarningLMKHart46 min
May 30, 10:21 PM CDTTornado WarningLMKJefferson39 min
May 30, 10:22 PM CDTTornado WarningLMKBullitt38 min
May 30, 10:23 PM CDTSevere Thunderstorm WarningLMKSimpson52 min
May 30, 10:26 PM CDTSevere Thunderstorm WarningLMKOldham49 min
May 30, 10:28 PM CDTSevere Thunderstorm WarningLMKLarue32 min
May 30, 10:31 PM CDTTornado WarningLMKHardin, Hart, Larue44 min
May 30, 10:33 PM CDTTornado WarningLMKOldham, Trimble42 min
May 30, 10:35 PM CDTSevere Thunderstorm WarningLMKAllen, Barren, Nelson40 min
May 30, 10:38 PM CDTSevere Thunderstorm WarningLMKShelby, Spencer37 min
May 30, 10:42 PM CDTSevere Thunderstorm WarningLMKHenry33 min
May 30, 10:46 PM CDTSevere Thunderstorm WarningLMKGreen44 min
May 30, 10:48 PM CDTSevere Thunderstorm WarningLMKWashington42 min
May 30, 10:53 PM CDTSevere Thunderstorm WarningLMKAnderson37 min
May 30, 11:00 PM CDTSevere Thunderstorm WarningLMKMarion, Taylor45 min
May 30, 11:02 PM CDTSevere Thunderstorm WarningLMKFranklin43 min
May 30, 11:08 PM CDTSevere Thunderstorm WarningLMKMetcalfe, Monroe52 min
May 30, 11:13 PM CDTSevere Thunderstorm WarningLMKMercer, Woodford47 min
May 30, 11:14 PM CDTSevere Thunderstorm WarningLMKAdair46 min
May 30, 11:19 PM CDTSevere Thunderstorm WarningLMKBoyle41 min
May 30, 11:23 PM CDTSevere Thunderstorm WarningLMKScott37 min
May 30, 11:27 PM CDTSevere Thunderstorm WarningLMKCumberland48 min
May 30, 11:31 PM CDTSevere Thunderstorm WarningLMKFayette, Jessamine44 min
May 30, 11:38 PM CDTSevere Thunderstorm WarningLMKHarrison37 min
May 30, 11:39 PM CDTSevere Thunderstorm WarningLMKCasey, Clinton, Lincoln, Russell51 min
May 30, 11:43 PM CDTSevere Thunderstorm WarningLMKGarrard47 min
May 30, 11:46 PM CDTSevere Thunderstorm WarningLMKBourbon44 min
May 30, 11:51 PM CDTSevere Thunderstorm WarningLMKNicholas39 min
May 30, 11:57 PM CDTSevere Thunderstorm WarningLMKClark, Madison48 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.